When Leigh Chapman’s brother died of an opioid overdose in 2015, she began working tirelessly to advocate for better harm reduction strategies and services. A registered nurse in Toronto, Chapman knows all too well that it’s crucial to train as many people as possible on how to intervene. But up until 2016, naloxone, the life-saving opioid-overdose reverser, was mostly only available in Canada to medical professionals and emergency response personnel.
Now, Chapman says, “You can pick up a kit for free at a drugstore and get the training [on how to administer it] from the pharmacist,” a process that takes, at most, 20 minutes. By knocking the opioids in a person’s system off the brain receptors where they’re having their effect, naloxone (often known by its brand name, Narcan) reverses overdoses in just a few minutes. And because of the sheer number of overdose deaths that are happening across the country—approximately 20 people die due to opioids each day, a rate that’s risen sharply during the pandemic—Chapman sees this training as crucial. “It’s something we should all be doing.”
“The people in the community who need naloxone are non-medical professionals. If we tied it to medical professionals only, we would see an increase in overdose deaths,” says Christy Sutherland, medical director of the PHS Community Services Society in Vancouver’s Downtown Eastside. A 2020 study found that, in B.C., more than 40,000 kits were used to reverse an overdose between 2012 and 2018, after a concerted provincial effort to get naloxone into the hands of not just those at risk of an overdose but also friends and family likely to witness an overdose, as well as the wider population. Sutherland says she’s lost count of how many overdoses she herself has reversed on the streets outside her clinic; more than 100, probably, over the past few years.
The process of using naloxone is fairly simple: Every kit includes gloves, a protective plastic barrier for mouth-to-mouth breathing and the drug itself, either as an injectable (via a syringe inserted into a muscle) or, more commonly, as a nasal inhaler. To determine whether someone is experiencing an overdose, first try to wake them by shouting and pinching the webbing between their thumb and finger.
Chapman points out that people who are unresponsive are not able to consent to having the drug administered to them. And while naloxone isn’t harmful to someone who isn’t experiencing an overdose, you certainly don’t just go up to a stranger and stick it in their nose or arm. “Whenever I’ve encountered somebody on the street, I’ve said several times, ‘You’ve got to wake up because I’m going to give you naloxone.’ And if they don’t wake up, they need naloxone,” she says.
Once administered, the drug continues to work for 20 to 90 minutes. But opioids can remain in the body for longer than that—and that’s why, even after you’ve stepped in to give someone naloxone, it’s still important to dial 911 and bring in the professionals.
For Health Canada’s province-by-province guide to where to get a free naloxone kit, click here.